Thunderstorm Wind, Franklin
- When
- July 1, 2:30 PM EST
- Where
- Franklin County, Greenfield
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -72.600
For the second straight day, severe thunderstorms moved across much of central and northeast Massachusetts. Thunderstorm winds downed trees, power lines, and large branches throughout much of Worcester, Middlesex, and Essex Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
For the second straight day, severe thunderstorms moved across much of central and northeast Massachusetts. Thunderstorm winds downed trees, power lines, and large branches throughout much of Worcester, Middlesex, and Essex Counties. Hail as large as quarters was reported in Lawrence and Methuen. In the Connecticut River Valley, a second line of storms downed nearly ten trees, one of which flattened a parked car. Nearly 22,000 electric customers were left without power during the storms.Lightning strikes caused damage in southern Middlesex County. In Natick, lightning struck a church steeple and ignited a fire, causing an estimated $75,000 in damage. In Framingham, lightning struck an apartment building and caused an estimated $125,000 in damage. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 1:50 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 250 PM EDT SUN JUL 1 2001 SEVERAL LINES OF +TSRA SURROUNDING FA ATTM. SVR TSTM WATCHES ACROSS SNE WILL EXPIRE AT 01Z. LEADING EDGE OF COOLER DRIER AIRMASS WILL SWEEP THRU AREA TNGT. ASSOC SFC LO WILL BE DEEPENING OVER MARITIMES LATER TNGT AND MON...CAUSING NW WINDS TO INCR TO 15 TO 25 KT. DRY WX WILL CONT INTO TUE AS RIDGE MOVES OFFSHORE. .BOX...SCA ALL MARINE ZONES. FRANKLIN
CTZ002>004-MAZ005>007-013>024-RIZ001>007-012000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1130 AM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHERN NEW ENGLAND. A COLD FRONT OVER THE EASTERN GREAT LAKES LATE THIS MORNING WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING. AS THE FRONT APPROACHES NEW ENGLAND...IT WILL RUN INTO VERY HUMID AIR THAT WILL HAVE BEEN HEATED BY THE SUN TO TEMPERATURES IN THE UPPER 80S AND LOWER 90S. THUNDERSTORMS HAVE FORMED ACROSS PENNSYLVANIA...UPSTATE NEW YORK...AND VERMONT THIS MORNING...AND WERE MOVING EAST AT 40 TO 50 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR MASSACHUSETTS FROM WORCESTER WEST TO THE NEW YORK BORDER...AND SOUTHWESTERN NEW HAMPSHIRE. PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FRANKLIN
The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
10 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258314, 5258315, 5258316, 5258317, 5258318, 5258319, 5258320, 5258407, 5258408, 5258409, 5258410, 5258411.